Wyoming, 2012

Winter Storm in Wyoming, November 30, 2012

November 30, 2012 · NWS RIW · 3 events in 3 counties and zones

A series of storms moved through western Wyoming beginning on November 30. Snowfall of up to one foot was estimated at several automated stations by midnight of that day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A series of storms moved through western Wyoming beginning on November 30. Snowfall of up to one foot was estimated at several automated stations by midnight of that day. The snow continued into December. Please see the December 2012 Storm Data for the conclusion of this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 30, 2:48 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Nov 30, 2:48 AM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
248 AM MST FRI NOV 30 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

A VERY COMPLICATED AND ACTIVE SHORT TERM PERIOD IS EXPECTED AS
MOIST...AND WARM SOUTHWEST FLOW SUPPLIES THE REGION WITH SEVERAL
WAVES OF INCLEMENT WEATHER AND STRONG WIND THROUGH THE WEEKEND.
AREAS WEST OF THE DIVIDE WILL RECEIVE MOST OF THE PRECIPITATION
WHILE AREAS ALONG AND EAST OF THE DIVIDE WILL BE MILD AND
WINDY...VERY WINDY AT TIMES...ESPECIALLY TOWARD THE END OF THE
PERIOD.

AS EACH WAVE PASSES...QG FORCING WILL HELP SOME OF THE
PRECIPITATION UP AND OVER THE DIVIDE AND INTO THE BASINS AT TIMES.
THE FIRST SHOT AT SOME SPILLOVER INTO THE CODY FOOTHILLS AND THE
WIND RIVER BASIN WILL BE BETWEEN 06Z AND 12Z SATURDAY. GIVEN THE
STRONG DOWNSLOPE WARMING OFF OF THE WIND RIVERS AND ABSAROKAS AND
THE RATHER MILD AIRMASS...MOST OF THIS SPILLOVER WILL BE IN THE
FORM OF RAIN. ANOTHER BLAST OF FAVORABLE DYNAMICS WILL ARRIVE WITH
THE MAIN SYSTEM ON SUNDAY...WHICH COULD BRING A MORE SIGNIFICANT
AMOUNT OF PRECIPITATION OVER THE DIVIDE WITH THE FRONT WITH MAINLY
RAIN EXPECTED AGAIN GIVEN THE DRAMATIC WARM UP EXPECTED AHEAD OF
THE MAIN TROUGH...WHICH WILL BE ASSISTED BY THE STRONG WINDS AND
DOWNSLOPE WARMING. OTHERWISE...STRONG WINDS WILL BE THE MAIN
FOCUS EAST OF THE DIVIDE WITH SOME HIGHLIGHTS POSSIBLE FOR SUNDAY.
HOWEVER...IT IS STILL TOO EARLY TO PIN DOWN.

IN THE WEST TODAY...MAINLY RAIN WILL OCCUR BELOW 7500 FEET AND
MOST OF THE PRECIPITATION WILL BE CAUGHT UP IN THE SOUTHWESTERLY
FLOW OVER THE HIGHER ELEVATIONS. HEAVIER PRECIPITATION WILL ARRIVE
AFTER NOON TODAY...REACHING THE VALLEYS BY MID AFTERNOON. GIVEN
THE WEAKER DYNAMICS...MILD AIRMASS...DEWPOINTS FORECAST TO BE AT
OR ABOVE FREEZING...AND UNFAVORABLE THICKNESSES AND CLOUD LAYER
TEMPERATURES...THE PRECIP TYPE IS EXPECTED TO REMAIN MAINLY RAIN
IN THE WESTERN VALLEYS THROUGH THE DAY TODAY. HOWEVER...A COOLER
AIR MOVES IN AT THE BACK SIDE OF THE FIRST WAVE OVERNIGHT WHICH
COULD TIP THE SCALES BACK TOWARD THE SNOW SIDE FOR THE LOWER
ELEVATIONS. IN ADDITION...A BRIEF PERIOD OF STRONGER DYNAMICS
AROUND 06Z ASSOCIATED WITH THIS FIRST WAVE WILL INCREASE VERTICAL
MOTION ACROSS THE REGION WHICH COULD ENCOURAGE COOLING OF THE
COLUMN ENOUGH TO OVERCOME THE WARM SOUTHWEST FLOW AND ASSIST THE
CHANGEOVER TO SNOW. THIS SITUATION WILL BE WATCHED CLOSELY AS
THERE IS A RAZOR THIN MARGIN BETWEEN RAIN AND SNOW WITH THIS
SYSTEM AND GIVEN THE AMOUNT OF MOISTURE EXPECTED TO ADVECT IN
THROUGHOUT THE WEEKEND...ANY AREA THAT CHANGES OVER TO SNOW EARLY
ENOUGH MAY NEED A HIGHLIGHT. THERE WILL BE A LULL OF SORTS ON
SATURDAY BUT SNOW WILL CONTINUE TO ACCUMULATE AND STRONG WINDS
WILL CONTINUE TO BLOW OVER THE HIGHER ELEVATIONS ON SATURDAY. THE
STRONGEST WAVE ARRIVES ON SUNDAY WITH THE HEAVIEST SNOW...COOLEST
TEMPERATURES...STRONGEST WINDS AND BEST DYNAMICS. PLEASE SEE
SPECIAL WEATHER STATEMENTS AND THE WINTER STORM WARNING PRODUCTS
FOR MORE DETAIL ON IMPACTS...TIMING AND SNOW AMOUNTS.

.LONG TERM...MONDAY THROUGH FRIDAY
OUR MAJOR WESTERN WYOMING SNOWSTORM AND CENTRAL WYOMING WIND EVENT
WILL BE WINDING DOWN ON MONDAY. THE WEST TO NORTHWEST FAVORED WIND
AREAS WILL LIKELY STILL BE QUITE STRONG ON MONDAY...ESPECIALLY IN
THE MORNING. TEMPERATURES WILL BE SHARPLY COLDER EAST OF THE
DIVIDE ON MONDAY...ESPECIALLY AFTER THE EXPECTED BALMY EARLY
DECEMBER READINGS EXPECTED ON SUNDAY. SOME LINGERING FLURRIES OR
LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS BUT NOT MUCH ELSE PCPN-
WISE. FLAT RIDGE MOVES IN MONDAY AND TUESDAY BUT MOIST ISENTROPIC
UPGLIDE LOOKS LIKE IT WILL RETURN TO THE WEST ON TUESDAY WITH A
GOOD SHOT OF MORE MOUNTAIN SNOWFALL. SIGNIFICANT SNOWFALL IS QUITE
POSSIBLE AGAIN TUESDAY THROUGH WEDNESDAY IN THIS PATTERN WITH THE
VALLEYS SEEING MORE RAIN OR RAIN AND SNOW MIXED AT NIGHT. THE MAIN
SHORTWAVE FEEDING THIS PATTERN IS THEN EXPECTED TO BREAK LOOSE AND
PASS TO THE NORTH WEDNESDAY NIGHT INTO THURSDAY PUSHING A COLD
FRONT SE ACROSS THE AREA WITH SHARPLY COLDER TEMPERATURES EAST OF
TH DIVIDE POSSIBLE COMPARED TO THE WARMING TREND THAT WILL OCCUR
TUESDAY INTO WEDNESDAY. DROPPED HIGHS ON THURSDAY BELOW THE
PROCEDURE TEMPERATURES AS BOTH THE EC AND GFS SHOW SHARPLY COLDER
MID LEVEL TEMPS AND POSSIBLY SOME SHALLOW UPSLOPE EAST OF THE
DIVIDE. CHANCE OF SNOW ACROSS THE NORTH AND EAST LOOKS GOOD FOR
NOW. A SECONDARY SHORTWAVE AND SHOT OF EVEN COLDER AIR MAY FOLLOW
RIGHT BEYOND THIS THURSDAY SHORTWAVE TO PRODUCE A CHILLY FRIDAY
WITH A CHANCE OF LIGHT SNOW IN THE MOUNTAINS AND MANY AREAS EAST
OF THE DIVIDE. KEEPING POPS MAINLY ACROSS THE MOUNTAINS AND
FOOTHILL LOCATIONS FOR NOW ALONG WITH COLD TEMPERATURES.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH
12Z SATURDAY. THE BIGHORN MOUNTAINS WILL SEE SOME RAIN AND SNOW
SHOWERS AFTER 00Z SATURDAY THROUGH 12Z SATURDAY. RAIN OR SNOW
SHOWERS ARE POSSIBLE IN SOUTHERN WY AFTER 03Z SATURDAY INCLUDING THE
KRKS AIRPORT. LOCAL MVFR CONDITIONS MAY OCCUR THERE.

WEST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL OCCUR THROUGH
15Z. THEN CLOUDS WILL LOWER WITH PRECIPITATION DEVELOPING ACROSS THE
WESTERN MOUNTAINS AND VALLEYS. MVFR CONDITIONS WILL PREVAIL AFTER
18Z WITH IFR CONDITIONS AT TIMES. MOUNTAINS WILL BE FREQUENTLY
OBSCURED. CONDITIONS WILL NOT IMPROVE MUCH THROUGH 12Z SATURDAY.

&&

.FIRE WEATHER...

A STRONG PACIFIC STORM SYSTEM DELIVERS MORE RAIN AND SNOW
TO THE FAR WEST VALLEYS AND HEAVY SNOW TO THE WESTERN MOUNTAINS
THROUGH THE WEEKEND. A STRONG COLD FRONT WILL SWEEP ACROSS THE
AREA SUNDAY AND SUNDAY NIGHT BRINGING WITH IT STRONG WINDS TO MUCH
OF THE AREA. HEAVIER SNOWFALL IS EXPECTED IN THE WESTERN MOUNTAINS
SUNDAY WITH THE PRECIP IN THE FAR WEST VALLEYS BECOMING ALL SNOW
BY SUNDAY NIGHT. PRECIPITATION WILL BE MUCH HARDER TO COME BY EAST
OF THE WIND RIVER MOUNTAINS FROM THIS SYSTEM.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 5 AM MST MONDAY
WYZ001-012-024.

&&

SHORT TERM...ALLEN
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...ALLEN
Hazardous weather outlook, Nov 30, 3:04 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
304 AM MST FRI NOV 30 2012

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
304 AM MST FRI NOV 30 2012

...WINTER STORM WARNING FOR THE WESTERN MOUNTAINS FROM NOON TODAY
THROUGH SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW AND RAIN ACROSS THE WEST TODAY AND TONIGHT. SNOW
WILL BE HEAVY AT TIMES ABOVE 8000 FEET AFTER NOON. IN ADDITION WINDS
WILL BE VERY GUSTY CAUSING THE SNOW TO DRIFT AND REDUCE VISIBILITY
IN BLOWING SNOW ACROSS MUCH OF THE WEST TODAY AND TONIGHT.

VERY STRONG SOUTHWEST WINDS AT TIMES FROM JEFFREY CITY TO CASPER
AND IN THE FOOTHILLS OF THE ABSAROKA AND WIND RIVER MOUNTAINS...
ESPECIALLY AFTER NOON. TRAVEL MAY BE DIFFICULT IN THESE AREAS AS
WELL AS LIGHT TRAILERS AND HIGH PROFILE VEHICLES WILL EXPERIENCE
STRONG CROSS WINDS ALONG HIGHWAY 26...INTERSTATE 25 AND HIGHWAY 789
BETWEEN BEAVER RIM AND MUDDY GAP. WINDS WILL ALSO BE STRONG OVER
ALL MOUNTAIN PASSES...WITH REDUCED VISIBILITY IN BLOWING AND FALLING
SNOW IN THE WIND RIVERS AND ABSAROKAS LATER THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SNOW IN THE FAR WEST MOUNTAINS THROUGH SUNDAY NIGHT
WITH SEVERAL PERIODS OF SIGNIFICANT SNOW POSSIBLE ALONG WITH STRONG
WEST WIND AT TIMES. THE MOST INTENSE PERIOD OF SNOW AND WIND WILL
LIKELY BE SUNDAY AND SUNDAY NIGHT. THE WESTERN VALLEYS MAY SEE A
MIXTURE OF RAIN AND SNOW.

VERY STRONG SOUTHWEST WINDS AT TIMES FROM JEFFREY CITY TO CASPER AND
IN THE FOOTHILLS OF THE ABSAROKA AND WIND RIVER MOUNTAINS THROUGH
SUNDAY. THE STRONGEST WINDS ARE EXPECTED ON SUNDAY.

A STRONG COLD FRONT WILL PUSH EAST OF THE DIVIDE SUNDAY NIGHT AND
MONDAY WHICH MAY BRING WINDY TO VERY WINDY CONDITIONS TO ALMOST ALL
AREAS...ESPECIALLY EAST OF THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS...SIGNIFICANT AMOUNTS
OF RAIN AND WIND SPEEDS OVER 50 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
November 30, 8:00 AM MST to 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
November 30, 9:00 AM MST to 11:59 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
November 30, 12:00 PM MST to 11:59 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416233, 416849, 416857.